PROTECT YOURSELF If you’re bothered by bad dreams that started with a new drug regimen, mention the situation to your doctor or pharmacist to see if there’s a likely link. If there is, ask your doctor to switch you to a different drug that will adequately treat your condition without disturbing your slumber.
PROBLEM A DRUG THAT’S SUPPOSED TO HELP WORSENS YOUR SYMPTOMS
If you use a nasal decongestant spray or pain reliever (OTC or prescription) for five or more days in a row, or an antacid almost daily for several weeks or months, you may experience a rebound—meaning that once you stop taking the drug, your symptoms come back even stronger. Take the case of antacids, which neutralize the hydrochloric acid that can cause heartburn. “After the medicine wears off, acid-production cells in the stomach respond by producing more acid, potentially leading to increased pain,” says Jack Fincham, PhD, RPh, a professor of pharmacy practice and administration at the University of Missouri–Kansas City. What’s more, you can build up a tolerance to nasal decongestants, painkillers and antacids. “The more often you take some of these medications, the more of them you need to take to get the same effect,” Fincham explains.
PROTECT YOURSELF Use the lowest possible dose for the shortest possible period of time when you’re taking drugs known to produce rebound effects, Fincham advises. To avoid strong symptoms appearing after you stop using analgesics, nasal decongestant sprays and antacids, “taper off the medication gradually rather than stopping cold turkey,” suggests Darrell Hulisz, PharmD, RPh, a clinical pharmacist and associate professor of family medicine at Case Western Reserve University School of Medicine in Cleveland. This gives the relevant drug receptors a chance to return to normal rather than remain hyperactive. And talk to your doctor about alternative medications. For instance, if you need continuous relief from heartburn, look into taking an H2 blocker or a proton pump inhibitor; these don’t produce rebound effects. Finally, if you want long-lasting relief from nasal congestion, check with your doctor about whether you’d benefit from a nasal steroid spray.
PROBLEM YOUR WORKOUT CAN BE WIPED OUT BY A DRUG
Certain medications can make your exercise life more complicated. Beta-blockers (used for hypertension, anxiety and migraine prevention) can cause lethargy and reduced coordination during a workout because they slow down your heart rate and blood pressure. “When you run, your heart rate normally goes up because the heart pumps faster to get more blood into the muscles,” explains Elsa-Grace Giardina, MD, a professor of medicine and director of the Center for Women’s Health at Columbia University Medical Center. “But beta-blockers stifle that effect, making it harder to get an aerobic workout.” In addition, diuretics (used to treat hypertension and PMS) and anti-cholinergic drugs (for bladder control) can lead to dehydration, fatigue and muscle cramps during exercise. “Plus, cholesterol-lowering statins can make you tired by interfering with your body’s synthesis of coenzyme Q10, which is involved in energy production,” says Ronald Hoffman, MD, medical director of the Hoffman Center, a New York City practice that specializes in integrative medicine.